Alert archive / Ohio / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 30, NWS Cleveland, OH

May 10, 2013Cuyahoga County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 10, 2013, 4:13 PM EDT for Cuyahoga County, Ohio. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2013, 4:13 PM EDT (20:13 UTC)
Expired
May 10, 2013, 5:00 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Cuyahoga County, OH

The radar

The Cleveland radar (KCLE), 15 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:18 PM EDTTSTM WND DMGFairview Park, OHTREE FELL ON MAIL TRUCK.
May 10, 4:18 PM EDTTSTM WND DMGNorth Olmsted, OHLARGE LIMB IN THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WUUS51 KCLE 102013
SVRCLE
OHC035-102100-
/O.NEW.KCLE.SV.W.0030.130510T2013Z-130510T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
413 PM EDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUYAHOGA COUNTY IN NORTHEAST OHIO

* UNTIL 500 PM EDT

* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  STRONGSVILLE...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLEVELAND...
  NORTH ROYALTON...
  PARMA...
  LAKEWOOD...
  CLEVELAND HEIGHTS...
  SOLON...
  EUCLID...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4157 8148 4157 8139 4135 8139 4135 8159
      4128 8156 4127 8160 4127 8188 4135 8188
      4136 8197 4143 8197 4143 8235 4143 8197
      4151 8197 4149 8188 4151 8181 4150 8175
      4164 8150
TIME...MOT...LOC 2014Z 231DEG 29KT 4138 8190

$$

LAPLANTE
2 follow-up statements
521 
WWUS51 KCLE 102040
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
440 PM EDT FRI MAY 10 2013

OHC035-102100-
/O.CON.KCLE.SV.W.0030.000000T0000Z-130510T2100Z/
CUYAHOGA OH-
440 PM EDT FRI MAY 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHERN CUYAHOGA COUNTY...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BRATENAHL...OR NEAR
CLEVELAND...MOVING NORTHEAST AT 45 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...EUCLID.

LAT...LON 4156 8149 4151 8155 4147 8162 4144 8173
      4149 8180 4150 8180 4150 8175 4156 8162
      4161 8155 4163 8150
TIME...MOT...LOC 2040Z 230DEG 40KT 4158 8162

$$

LOMBARDY
411 
WWUS51 KCLE 102101
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
501 PM EDT FRI MAY 10 2013

OHC035-102112-
/O.EXP.KCLE.SV.W.0030.000000T0000Z-130510T2100Z/
CUYAHOGA OH-
501 PM EDT FRI MAY 10 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CUYAHOGA COUNTY
EXPIRES AT 500 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4156 8149 4151 8155 4147 8162 4144 8173
      4149 8180 4150 8180 4150 8175 4156 8162
      4161 8155 4163 8150
TIME...MOT...LOC 2040Z 230DEG 40KT 4158 8162

$$

KUBINA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:39 PM EDT, 34 minutes earlier.

Area forecast discussion, May 10, 3:39 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EDT FRI MAY 10 2013

.SYNOPSIS...
LOW PRESSURE NORTH OF LAKE ERIE WILL CONTINUE NORTHEAST OVERNIGHT
AND DRAG A COLD FRONT THROUGH THE AREA. ANOTHER COLD FRONT WILL
FOLLOW IN ITS WAKE EARLY SATURDAY NIGHT AND BRING IN MUCH COLDER
AIR FOR SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS DEVELOPING AND MOVING INTO THE AREA AS
EXPECTED. WILL HAVE CATEGORICAL POPS IN PLACE THROUGH THE EVENING
FOR MUCH OF THE AREA AND THEN TAPER FROM THE WEST BEHIND THE COLD
FRONT.  EXPECT COLD FRONT TO CLEAR THE AREA TO THE EAST BY 06Z.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
SATURDAY COLD FRONT NUMBER ONE WILL BE EAST OF THE AREA WITH A
SMALL POST FRONT RIDGE WHICH COULD END UP BREAKING UP CLOUDS FOR A
SHORT TIME. WILL BEGIN THE GRIDS AT MOSTLY CLOUDY THEN ALLOW FOR A
DECREASE THE FIRST HALF OF THE DAY BEFORE INCREASING AGAIN FROM
THE NORTHWEST AHEAD OF THE NEXT APPROACHING COLD FRONT. BASED ON
NAM TIMING OF SURFACE PRESSURES EXPECTING COLD FRONT INTO NWRN
OHIO ABOUT 20Z REACHING KCLE AROUND 00Z. WILL COVER FRONTAL
PASSAGE WITH HIGH CHANCE POPS. SUBSIDENCE AND BUILDING HIGH
PRESSURE WILL AFFECT THE AREA POST FRONT SATURDAY NIGHT AND SUNDAY
HOWEVER WRAP AROUND MOISTURE...LINGERING CYCLONIC FLOW IN THE NORTH
AND FLOW OVER THE LAKE WILL LIKELY MAINTAIN CLOUDS AND THE THREAT
OF RAIN SHOWERS ACROSS NORTHEAST QUARTER OF THE AREA. THINKING
SUNDAY MORNING COULD BE PARTLY CLOUDY NORTHEAST BUT SHOULD CLOUD
UP RATHER RAPIDLY AS ANY SS WOULD RAPIDLY PRODUCE INSTABILITY AND
CLOUDS. SUNDAY NIGHT AND MONDAY PARTLY CLOUDY AS THE HIGH BUILDS
INTO THE AREA FROM THE SOUTHWEST. FROST POTENTIAL WILL DEPEND ON
CLOUD COVER WITH THE LAKE OF COURSE BEING THE WILD CARD. MONDAY
MORNING PUT FROST INTO THE FORECAST AS -8C DROPS ACROSS THE
NORTHEAST PORTION OF THE AREA. BEST CHANCES WOULD BE AWAY FROM
NORTHEAST OHIO AND NWRN PA WHERE LAKE IS NOT UPSTREAM.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AN UPPER LEVEL TROUGH WILL CONTINUE TO MOVE EAST OF THE OHIO VALLEY
ON TUESDAY. AS IT MOVES EAST IT WILL MAKE ROOM FOR A WARM FRONT TO
LIFT NORTHEAST ACROSS THE FORECAST AREA LATE TUESDAY AFTERNOON INTO
WEDNESDAY. RAIN SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG AND
AHEAD OF THE WARM FRONT. WINDS WILL SHIFT TO THE SOUTH/SOUTHWEST
BEHIND THE WARM FRONT...HELPING TO USHER IN WARMER TEMPERATURES
WEDNESDAY AFTERNOON. AN UPPER LEVEL RIDGE WILL PREVENT THE
ADVANCEMENT OF A COLD FRONT ON THURSDAY...KEEPING US IN WARM
SOUTHWESTERLY FLOW. THE UPPER LEVEL RIDGE WILL MOVE EAST LATE
THURSDAY...ALLOWING A COLD FRONT TO DROP INTO THE AREA FROM THE
NORTH ON FRIDAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
CONVECTION WILL CONTINUE THROUGH LATE AFTERNOON BEFORE TRANSITIONING
OVER TO MAINLY RAIN SHOWERS AS AN AREA OF LOW PRESSURE MOVES INTO THE
REGION. WINDS WILL GUST INTO THE LOWER 20S OUT OF THE
SOUTHWEST...BECOMING NW AROUND 10KT OR LESS BEHIND FRONTAL PASSAGE
TONIGHT. THE RAIN WILL TAPER OFF LATER THIS EVENING BUT LEAVE BEHIND
ENOUGH LOW LEVEL MOISTURE TO SUPPORT IFR CEILINGS OVERNIGHT. FOR
AREAS THAT RECEIVE A NOTABLE AMOUNT OF PRECIPITATION THERE COULD
ALSO BE REDUCTION IN VISIBILITIES. THE CLOUDS WILL BE SLOW TO LIFT
AND MIX OUT TOMORROW.

.OUTLOOK...NON-VFR PROBABLE OVERNIGHT AND CHANCE OF SHOWERS
SATURDAY. NON VFR POSSIBLE SUN NIGHT AND MONDAY IN NE OH/NW PA.

&&

.MARINE...
A COLD FRONT WILL MOVE ACROSS THE LAKE TONIGHT SWITCHING WINDS TO
THE WEST NORTHWEST AND INCREASING SPEEDS TO 10 TO 20 KT INTO
SATURDAY. WINDS WILL INCREASE SATURDAY NIGHT AS A REINFORCING COLD
FRONT SWEEPS INTO THE REGION. THIS FRONT WILL HAVE NOTABLE COLD AIR
ADVECTION WHICH WILL SUPPORT WINDS AROUND 25KT INTO SUNDAY. A SMALL
CRAFT ADVISORY WILL LIKELY BE NEEDED. CONDITIONS WILL BEGIN TO
IMPROVE MONDAY AS HIGH PRESSURE RELAXES THE PRESSURE GRADIENT AND
THE COLD AIR ADVECTION STOPS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...YEAGER
AVIATION...JAMISON
MARINE...LOMBARDY
Hazardous weather outlook, May 10, 4:31 AM EDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
431 AM EDT FRI MAY 10 2013

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-110845-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
431 AM EDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA THIS AFTERNOON AND
EVENING MAINLY NEAR AND SOUTH OF A LINE FROM MARION TO MEADVILLE.
THE MAIN THREAT WILL BE STRONG DAMAGING WINDS BUT SOME LARGE HAIL
IS POSSIBLE.

CONVERGENCE ALONG A COLD FRONT THAT WILL SAG INTO THE REGION
DURING THE AFTERNOON WILL PRODUCE A ROUND OF THUNDERSTORMS THAT
WILL CONTINUE INTO THE EVENING. THE STRENGTH OF THE STORMS IS A
BIT UNCERTAIN SINCE CLOUD COVER FROM THE MORNING SHOWERS MAY LIMIT
THE AMOUNT OF HEATING THAT CAN OCCUR ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PATCHY FROST WILL BE POSSIBLE MONDAY AND TUESDAY MORNINGS. BE
PREPARED TO TAKE PRECAUTIONS TO PROTECT ANY TEMPERATURES SENSITIVE
PLANTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LEZ061-142>149-162>169-110845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
431 AM EDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 10, 2:30 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
230 PM EDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             10 E CLEVELAND          41.48N 81.49W
05/10/2013  M1.00 INCH       CUYAHOGA           OH   PUBLIC

&&

SJAMISON
Local storm report, May 10, 2:40 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
240 PM EDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             5 NE CLEVELAND          41.53N 81.61W
05/10/2013  E1.00 INCH       CUYAHOGA           OH   TRAINED SPOTTER

            QUARTER SIZE HAIL AT SOUTH EUCLID ROAD AND GREEN ROAD.

0236 PM     HAIL             1 S WILLOWICK           41.62N 81.47W
05/10/2013  E1.75 INCH       LAKE               OH   PUBLIC

&&

SJAMISON
Local storm report, May 10, 3:16 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
316 PM EDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             4 N CHARDON             41.64N 81.21W
05/10/2013  M1.00 INCH       GEAUGA             OH   PUBLIC

&&

SJAMISON
Local storm report, May 10, 3:49 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
349 PM EDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             CONNEAUTVILLE           41.76N 80.37W
05/10/2013  E1.25 INCH       CRAWFORD           PA   TRAINED SPOTTER

&&

YEAGER

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:05 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lake40 min
May 10, 2:40 PM EDTSpecial Marine WarningCLE80 min
May 10, 2:42 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake48 min
May 10, 2:44 PM EDTSevere Thunderstorm WarningCLEKnox46 min
May 10, 3:11 PM EDTSevere Thunderstorm WarningCLEAshtabula49 min
May 10, 3:22 PM EDTSevere Thunderstorm WarningCLEAshtabula53 min
May 10, 4:20 PM EDTSpecial Marine WarningCLE115 min
May 10, 4:57 PM EDTSevere Thunderstorm WarningCLETrumbull48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.